Treatment of sulfonylurea and insulin overdose

    loading  Checking for direct PDF access through Ovid

Abstract

The most common toxicity associated with sulfonylureas and insulin is hypoglycaemia. The article reviews existing evidence to better guide hypoglycaemia management. Sulfonylureas and insulin have narrow therapeutic indices. Small doses can cause hypoglycaemia, which may be delayed and persistent. All children and adults with intentional overdoses need to be referred for medical assessment and treatment. Unintentional supratherapeutic ingestions can be initially managed at home but if symptomatic or if there is persistent hypoglycaemia require medical referral. Patients often require intensive care and prolonged observation periods. Blood glucose concentrations should be assessed frequently. Asymptomatic children with unintentional sulfonylurea ingestions should be observed for 12 h, except if this would lead to discharge at night when they should be kept until the morning. Prophylactic intravenous dextrose is not recommended. The goal of therapy is to restore and maintain euglycaemia for the duration of the drug's toxic effect. Enteral feeding is recommended in patients who are alert and able to tolerate oral intake. Once insulin or sulfonylurea-induced hypoglycaemia has developed, it should be initially treated with an intravenous dextrose bolus. Following this the mainstay of therapy for insulin-induced hypoglycaemia is intravenous dextrose infusion to maintain the blood glucose concentration between 5.5 and 11 mmol l–1. After sulfonylurea-induced hypoglycaemia is initially corrected with intravenous dextrose, the main treatment is octreotide which is administered to prevent insulin secretion and maintain euglycaemia. The observation period varies depending on drug, product formulation and dose. A general guideline is to observe for 12 h after discontinuation of intravenous dextrose and, if applicable, octreotide.

Related Topics

    loading  Loading Related Articles